World News

Is this video of a nurse fainting proof that the Covid-19 vaccine is dangerous?


Issued on: Modified:

Misinformation about the Covid-19 vaccine is circulating widely online even as numerous countries have started to vaccinate their populations. One video that was shared widely shows an American nurse fainting after getting the Covid-19 vaccine. Some social media users have seen this video as proof that the vaccine is dangerous. But beware of false claims.

Since December 17, social media users have been sharing a video showing a young American nurse getting the vaccine, then collapsing as she speaks to journalists about her experience. 

“­­Hello, everyone. Warning, warning — look at the effect of the corona vaccine,” reads the caption, in French, on this video that shows the scene from several different angles. 

This post, written in French, says: “­­Hello, everyone. Warning, warning—look at the effect of the corona vaccine.” This is a screengrab of a post from December 19. © DR

Another version of the video that was posted on Twitter has garnered more than 370,000 views with many echoing the idea that this proves how dangerous the vaccine is.  

“Here’s a young woman promoting the vaccine she just got. Look what happens to her… I don’t know what they put in it but @olivierveran will tell us (sic)”, wrote one French social media user tagging the French Minister of Health­, Olivier Véran.

Screengrab of a tweet from December 18.
Screengrab of a tweet from December 18. © DR

Several other posts claimed that the nurse actually died.  

So what’s the real story behind this video? In the footage, you can see the name of the hospital CHI Memorial, which is located in Chattanooga, Tennessee, USA. With this information, it’s easy to find the footage in a video livestreamed on Facebook by local TV channel NewsChannel 9 on December 17.

According to the Associated Press, nurse Tiffany Dover was one of the first five people to get the Pfizer-BioNTech Covid-19 vaccine at the hospital. She first appears at 8:42 in the Facebook video. She sits down on a chair and then gets her vaccine at 9:31. Then, some of her co-workers talk to the assembled journalists about their experience getting the vaccine. Dover starts speaking about her experience at around 25 minutes. However, just as she starts talking, she faints and the video stops. 

While the video is real, this footage doesn’t prove that the vaccine is dangerous. In the caption to the video, NewsChannel 9 wrote: 

During our livestream, one of the nurses who was speaking to us about receiving the vaccine started feeling dizzy, and fainted. Thankfully a doctor was there to catch her.

According to the CDC, this is not uncommon. The CDC says fainting can happen after many types of vaccinations, and is often triggered by pain or anxiety.

The nurse also told us she has a condition where she often faints when she feels pain, so this wasn’t a surprise to her that it happened.

However, the social media users who shared this video didn’t share this context. The nurse quickly recovered after fainting and explained to journalists that she has an overactive vagal response, a condition that causes her to faint when she feels pain. That means that even a small pain like “stubbing her toe” can cause her to faint. 

“It’s common for me,” she said, adding that she didn’t regret getting the vaccine. 

In an interview posted by the hospital on Twitter, Jesse Tucker, the medical director of critical care medicine at the hospital in Chattanooga, also said it was nothing to be worried about: 

“It is a reaction that can happen very frequently with any vaccine or shot,” he said. “No reason to suspect that’s due to the vaccine whatsoever.”

Fainting after getting a vaccine isn’t a sign that the vaccine is dangerous. A vagal response, which causes fainting, can be triggered by getting a vaccine – any vaccine, not just the Covid-19 vaccine – according to Infovac, a French website with information about vaccines. Fear and stress over taking a vaccine can also lead to a vagal response, according to the Air France Centre for international vaccines website.

The US Food and Drug Administration (FDA) analysed the results of the Covid-19 vaccine clinical trials carried out by manufacturer Pfizer-BioNTech. The main side effects for patients are fatigue, headaches, shivers, aches and fevers, according to an FDA document from December 10.

>> READ ON THE OBSERVERS: 

1. No, this video doesn’t show a man fainting after taking the Covid-19 vaccine

2. No, this women wasn’t “vaccinated twice” against Covid-19 

3. Were there really four people who suffered facial paralysis after getting the vaccine? 

4. Did celebrities and politicians just pretend to get the Covid-19 vaccination?

Do you have doubts about something you’ve seen circulating on social media? Don’t hesitate to reach out to the FRANCE 24 Observers team by email (observateurs@france24), on Facebook or on Twitter.





Source link

Related Articles

Back to top button